Georgia, 2013

Hail in Georgia, August 5, 2013

August 5, 2013 · NWS FFC · 1 event in 1 county or zone

Northwest flow continued in place aloft, with a strong upper high over the Southern Plains and a deep trough over the Eastern Seaboard. A weak surface boundary remained stalled across central Georgia on the 5th, helping to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Northwest flow continued in place aloft, with a strong upper high over the Southern Plains and a deep trough over the Eastern Seaboard. A weak surface boundary remained stalled across central Georgia on the 5th, helping to trigger showers and thunderstorms. One thunderstorm became severe with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:48 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 5, 2:48 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT MON AUG 5 2013

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS CONSISTENT THROUGH THE SHORT TERM WITH LARGE UPPER LEVEL
RIDGE OVER THE SOUTH-CENTRAL U.S. AND LONG-WAVE TROUGH PUSHING EAST
OF THE ATLANTIC COAST. MORE OF A ZONAL FLOW ANTICIPATED ACROSS THE
REGION AS A RESULT...BUT NOT BEFORE SHORTWAVE DROPS INTO THE AREA
TONIGHT AND INTO TUESDAY.

ALREADY SEEING SOME VERY ISOLATED SHOWER DEVELOPMENT THIS
AFTERNOON...MAINLY ALONG THE SOUTHEASTERN EDGE OF THE CWA WITH THE
INFLUENCE OF THE STALLED WEAK SURFACE BOUNDARY. EXPECT THE LOCATION
OF ACTIVITY TO TRANSITION TO THE NORTH AS SHORTWAVE APPROACHES. HAVE
CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS EVERYWHERE THROUGH THE
AFTERNOON...WITH ONLY SLIGHT CHANCE POPS ACROSS THE NORTH AFTER
03-04Z. POPS INCREASE INTO TUESDAY MORNING AND CONTINUE WITH GOOD
CHANCE POPS THROUGH TUESDAY AS SHORTWAVE...COMBINED WITH GOOD
MOISTURE ACROSS THE AREA...RESULTS IN BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS.

AS FOR TEMPERATURES...HAVE GONE WITH A BLEND OF THE MODEL
GUIDANCE...WHICH HAS WORKED WELL THE LAST SEVERAL DAYS. TUESDAY
HIGHS WILL BE CLOSELY TIED TO PRECIP AND CLOUD COVER...SO ALTHOUGH
FORECAST IS SHOWING MID 80S TO NEAR 90...COULD SEE A FEW DEGREE
ADJUSTMENT BASED ON FUTURE MODEL RUN GUIDANCE.

31

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIOD. LONG RANGE
MODELS CONTINUE TO SHOW A DEEP SOUTHERLY WIND FLOW BECOMING
ESTABLISHED ON WEDNESDAY AND AN OLD FRONTAL BOUNDARY BECOMING
DIFFUSE. THE INCREASING MOISTURE AND INSTABILITY WILL RESULT IN A
MORE SCATTERED TO NUMEROUS COVERAGE OF MAINLY DIURNALLY DRIVEN
CONVECTION THROUGH FRIDAY. MODELS SHOW A FRONTAL BOUNDARY APPROACHING
NORTH GA ON SATURDAY... PUSHING INTO NORTH GA ON SUNDAY... AND
BECOMING NEARLY STATIONARY ACROSS CENTRAL GA ON MONDAY. THIS WOULD
WARRANT SLIGHTLY HIGHER POPS ACROSS AT LEAST NORTH GA ON SATURDAY
AND SUNDAY... THEN ACROSS CENTRAL GA BY MONDAY... AS A DRIER... MORE
STABLE AIR MASS BEGINS TO SPREAD INTO NORTH GA ON MONDAY BEHIND
THE FRONT. ALTHOUGH WIDESPREAD ORGANIZED SEVERE STORMS ARE NOT
EXPECTED WITH THIS OVERALL SYNOPTIC WEATHER PATTERN... AN ISOLATED
PULSE STRONG TO SEVERE STORM CANNOT BE RULED OUT EACH DAY...
ESPECIALLY DURING MAX DAYTIME HEATING.

39

&&

.AVIATION...
/ISSUED AT 249 PM EDT MON AUG 5 2013/
18Z UPDATE...
SCT MVFR CLOUDS PERSISTING THIS AFTERNOON. EXPECT ISOLATED
CONVECTION...GENERALLY OUTSIDE TAF SITES. EXPECT IMPROVING CLOUD
BASES INTO THE OVERNIGHT PERIOD...WITH CONDITIONS DEGRADING TO
MVFR TOWARD 09-10Z. EXPECT SLOW IMPROVEMENT THROUGH THE DAY
TUESDAY...WITH CONVECTION CHANCES HIGH ENOUGH TO INCLUDE PROB30
FOR 17-22Z. WINDS A LITTLE INDECISIVE TODAY AS A RESULT OF
BOUNDARY IN THE AREA. LIGHT NE WINDS THROUGH THE AFTERNOON ARE
EXPECTED TO TURN TO THE NNW...THEN VEER CLOCKWISE TO THE E THROUGH
15Z TUESDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WIND DIRECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  84  71  86 /  30  40  30  50
ATLANTA         72  86  72  86 /  20  40  30  50
BLAIRSVILLE     65  83  69  80 /  40  40  40  60
CARTERSVILLE    68  87  72  87 /  30  30  30  50
COLUMBUS        73  92  74  90 /  20  30  20  40
GAINESVILLE     70  83  71  83 /  40  40  30  50
MACON           72  88  71  88 /  20  40  20  40
ROME            67  89  72  88 /  30  30  30  50
PEACHTREE CITY  69  87  71  87 /  20  40  20  50
VIDALIA         73  88  72  91 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....39
AVIATION...31
Hazardous weather outlook, Aug 5, 10:12 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 AM EDT MON AUG 5 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1112 AM EDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF GEORGIA
THROUGH TONIGHT...

WEATHER HAZARDS EXPECTED...
ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS TO 40 MPH... LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

DISCUSSION...
THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EARLY EVENING. THEN THUNDERSTORM CHANCES INCREASE
ACROSS NORTH GEORGIA THIS EVENING AND CONTINUE OVERNIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST STATES. ALTHOUGH A FEW
STORMS COULD BECOME STRONG... NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE WEEK.
THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 5, 3:09 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT MON AUG 5 2013

GAZ086-112-052100-
409 PM EDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN MONTGOMERY AND
EMANUEL COUNTIES UNTIL 500 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NUNEZ...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
MONTGOMERY AND EMANUEL COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NUNEZ...LEXSY...STILLMORE AND OAK
PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3236 8224 3234 8223 3233 8225 3234 8225
      3234 8240 3235 8241 3234 8242 3244 8238
      3245 8240 3254 8237 3254 8221 3241 8219
TIME...MOT...LOC 2009Z 002DEG 8KT 3248 8232

The radar

The Robins AFB radar (KJGX), 101 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emanuel

When
August 5, 3:25 PM EST to 3:30 PM EST
Where
Emanuel County, 2.82 mi SSW of Lexsy
Measured
1 in hail
Reported by
Public
Coordinates
32.430, -82.310

The public reported quarter sized hail between Nunez and Oak Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468206.